Itchy and Painful Ulceration on the Penis
Am Fam Physician. 2006 Jan 1;73(1):133-134.
A 61-year-old man presented with a five-day history of a penile ulceration. It began as an itchy, erythematous lesion and gradually became pigmented, blistered, and ulcerated (see accompanying figure). He had a history of benign prostatic hyperplasia for which he took tamsulosin (Flomax). He also had been taking ciprofloxacin (Cipro) during the preceding week to treat a urinary tract infection. He took no other prescription, over-the-counter, or herbal medications. The physical examination was normal except for the penile lesion. The patient denied any penile discharge and had one sexual partner who denied having any skin lesions or pruritus.
Based on the patient’s history and physical examination, which one of the following is the most likely diagnosis?
B. Genital herpes.
C. Erythroplasia of Queyrat.
D. Fixed drug eruption.
The answer is D: Fixed drug eruption. The characteristic presentation is a pruritic or burning, sharply circumscribed, round-to-oval patch with violaceous or dusky erythema. The lesion appears within days to weeks of initiating a culprit drug and resolves after withdrawal of the medication. Lesions often recur at the same sites within hours of drug rechallenge and heal with residual hyperpigmentation. This eruption has a predilection for the face, sacral skin, genitalia, and acral locations. Bullous, ulcerative, or hemorrhagic components may develop occasionally. Less common variants are urticarial, erythematous, eczematous, or linear fixed drug eruption. Rarely, it may present as periorbital or generalized hypermelanosis.1
The most common causative agents of fixed drug eruption are antibiotics, in particular sulfonamides (trimethoprim/sulfamethoxazole [Bactrim, Septra]) and tetracycline. Others include penicillins, cephalosporins, clindamycin (Cleocin), antifungal agents, antimalarials, dapsone, fluoroquinolones, nonsteroidal anti-inflammatory drugs (e.g., acetaminophen, acetylsalicylic acid, ibuprofen [Motrin], indomethacin [Indocin], naproxen [Naprosyn], phenylbutazone [Cotylbutazone]), and sedatives (e.g., anticonvulsants, benzodiazepines, barbiturates, opiates). Similar chemical structures may cause cross-sensitivity among drugs.1,2 Drug rechallenge is the preferred method for confirming the causative drug. Patch testing and intradermal skin testing are other options.3,4
Initial treatment involves identifying and discontinuing the culprit drug. Systemic antihistamines with topical corticosteroids can be used to treat the lesions; however, extensive lesions with bullae often require treatment with systemic corticosteroids. Eroded lesions should be observed for bacterial superinfection.3
Syphilis causes genital ulceration (chancre). However, syphilitic chancres are painless and indurated.
Genital herpes has a prodrome of pain, itching, or other dysesthesia before lesions erupt. Lesions usually are clustered in one area and are composed of many tiny vesicles or ulcers without pigmentation.
Erythroplasia of Queyrat is squamous cell carcinoma in situ of the oral or genital mucosa. The glans penis often is involved. However, it is a moist, raised, erythematous plaque rather than an ulcer.
Chancroid, which is caused by Haemophilus ducreyi, is characterized by deep, painful ulcers and tender, enlarged, and sometimes suppurative regional lymphadenopathy.
Selected Differential Diagnosis of a Penile Lesion
Selected Differential Diagnosis of a Penile Lesion
Single, rigid, painless, elevated ulceration with a red areola and rolled edges with a flat base
Grouped vesicles or small ulcerations covered with serous secretion
Erythroplasia of Queyrat
Erythematous, moist plaque on the glans, shaft, and foreskin
Fixed drug eruption
Violaceous or dark erythema, may be associated with a bulla or ulceration
Chancroid (soft chancre)
Painful, undermined, open sore with gray-yellow, necrotic, “dirty” base; usually accompanied by inguinal adenopathy
1. Crowson AN, Brown TJ, Magro CM. Progress in the understanding of the pathology and pathogenesis of cutaneous drug eruptions: implications for management. Am J Clin Dermatol. 2003;4:407–28.
2. Mahboob A, Haroon TS. Drugs causing fixed eruptions: a study of 450 cases. Int J Dermatol. 1998;37:833–8.
3. Lee AY. Fixed drug eruptions. Incidence, recognition, and avoidance. Am J Clin Dermatol. 2000;1:277–85.
4. Ozkaya-Bayazit E. Specific site involvement in fixed drug eruption. J Am Acad Dermatol. 2003;49:1003–7.
The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at http://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to email@example.com.
Copyright © 2006 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions